Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 45, NWS Goodland, KS

June 30, 2023Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 30, 2023, 1:58 PM MDT for Kit Carson County, Colorado. It was in force for 32 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2023, 1:58 PM MDT (19:58 UTC)
Expired
Jun 30, 2023, 2:30 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Kit Carson County, CO

What was reported inside it

TimeReportWhereRemark
Jun 30, 2:00 PM MDTHAIL 0.78 N Seibert, COOff duty NWS employee reported dime size hail 8 miles north of Seibert at 2 pm MDT.
Jun 30, 2:00 PM MDTHAIL 0.78 N Seibert, COOff duty NWS employee reported dime size hail 8 miles north of Seibert at 2 pm MDT.
Jun 30, 2:00 PM MDTHAIL 0.78 N Seibert, COOff duty NWS employee reported dime size hail 8 miles north of Seibert at 2 pm MDT.
Jun 30, 2:00 PM MDTHAIL 0.78 N Seibert, COOff duty NWS employee reported dime size hail 8 miles north of Seibert at 2 pm MDT.
Jun 30, 2:00 PM MDTHAIL 0.78 N Seibert, COOff duty NWS employee reported dime size hail 8 miles north of Seibert at 2 pm MDT.
Jun 30, 2:19 PM MDTTORNADO8 Nnw Stratton, COBrief tornado , location estimated by radar. Reported via Twitter.
Jun 30, 2:19 PM MDTTORNADO8 Nnw Stratton, COBrief tornado , location estimated by radar. Reported via Twitter.
Jun 30, 2:19 PM MDTTORNADO8 Nnw Stratton, COBrief tornado , location estimated by radar. Reported via Twitter.
Jun 30, 2:19 PM MDTTORNADO8 Nnw Stratton, COBrief tornado , location estimated by radar. Reported via Twitter.
Jun 30, 2:19 PM MDTTORNADO8 Nnw Stratton, COBrief tornado , location estimated by radar. Reported via Twitter.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 12:56 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WFUS53 KGLD 301958
TORGLD
COC063-302030-
/O.NEW.KGLD.TO.W.0045.230630T1958Z-230630T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
158 PM MDT Fri Jun 30 2023

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Kit Carson County in east central Colorado...

* Until 230 PM MDT.

* At 158 PM MDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located
  along a line extending from 8 miles south of Cope to 11 miles north
  of Vona to 3 miles north of Seibert, moving east at 35 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Vona around 210 PM MDT.

Other locations in the path of these tornadic storms include
Stratton.

This includes Interstate 70 in Colorado between mile markers 402 and
425.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3948 10300 3957 10296 3957 10233 3956 10235
      3919 10255 3929 10302
TIME...MOT...LOC 1958Z 284DEG 30KT 3955 10283 3946 10281 3935 10287 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

JRM
2 follow-up statements
462 
WWUS53 KGLD 302012
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
212 PM MDT Fri Jun 30 2023

COC063-302030-
/O.CON.KGLD.TO.W.0045.000000T0000Z-230630T2030Z/
Kit Carson CO-
212 PM MDT Fri Jun 30 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...

At 212 PM MDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from 11 miles southeast of Cope to 10 miles northeast
of Seibert to 3 miles west of Vona, moving southeast at 30 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Vona and Stratton.

This includes Interstate 70 in Colorado between mile markers 402 and
425.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3948 10300 3957 10296 3957 10233 3956 10235
      3919 10255 3929 10302
TIME...MOT...LOC 2012Z 293DEG 25KT 3951 10276 3942 10274 3931 10280 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

JRM
257 
WWUS53 KGLD 302028
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
228 PM MDT Fri Jun 30 2023

COC063-302038-
/O.EXP.KGLD.TO.W.0045.000000T0000Z-230630T2030Z/
Kit Carson CO-
228 PM MDT Fri Jun 30 2023

...THE TORNADO WARNING FOR NORTHWESTERN KIT CARSON COUNTY WILL EXPIRE
AT 230 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer appear capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern and east central Colorado.


LAT...LON 3948 10300 3957 10296 3957 10233 3956 10235
      3919 10255 3929 10302
TIME...MOT...LOC 2028Z 284DEG 30KT 3948 10261 3939 10259 3928 10265 

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 30, 1:08 PM MDT, 50 minutes earlier.

Area forecast discussion, Jun 30, 1:08 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
108 PM MDT Fri Jun 30 2023

.UPDATE...
Issued at 105 PM MDT Fri Jun 30 2023

Forecast updated for the issuance of Severe Thunderstorm Watch
#422. This is in effect through 01z Saturday for all areas
along/west of Highway 25. Expecting damaging wind gusts to 70
mph, hail up to 2 inches, along with an isolated tornado or two.
The remaining portions of the cwa may be added later depending on
conditions later this evening.

UPDATE Issued at 1218 PM MDT Fri Jun 30 2023

Forecast updated for the issuance of a Flood Watch for Flash
Flooding. The Watch is for the entire forecast area from 21z this
afternoon to around 15z Saturday. Storms are already forming up
west of the cwa, and will begin to trend eastward over the next
couple hours. The heaviest storms could bring about 1 to 2 inch an
hour rainfall.

&&

.SHORT TERM...(Today through Saturday)
Issued at 158 AM MDT Fri Jun 30 2023

Latest upper air analysis shows a trough over the Intermountain
West.  Within the larger scale feature are smaller troughs moving
through the southwest flow onto the Plains.  This has led to areas
of storm activity over the Central Plains where there is enough
instability to support storm development.  At the surface a cold
front/outflow boundary is moving into the forecast area.

This morning the storm activity will gradually move northeast
through the forecast area.  There may be another round of storm
activity during the latter part of the morning as a weaker upper
level short wave trough moves through.  Confidence is on the low
side given the conflicting information in the model data.  If this
storm activity does occur, it will exit the forecast area by the
early afternoon.  There could be a brief window for the CAPE to
become high enough for the storms to become severe during the latter
part of the morning.  However this appears to be a conditional
threat in that the storm activity will need to cool the temperatures
of the 700-800 mb layer enough to erode the cap that will be in
place.  This could certainly happen, but given the conditional
threat for severe weather to occur, and the time of day the possible
severe weather would occur, confidence is low for this to happen.

During the mid afternoon the morning storm activity, should it
develop, will exit.  The main round of storm activity looks to move
into the forecast area from the west during the late afternoon. This
activity will be ahead of the upper level short wave trough axis
that will move through.  Wouldn't be surprised if a line of storms
ended up forming ahead of the trough axis as it moved through the
forecast area, due to the mean wind being parallel to the upper
level short wave trough that will be moving through.

Meanwhile ahead of the main area of storm activity, isolated to
possibly scattered storms may form during the latter part of the
afternoon.  Model data is suggesting there will be smaller scale
short wave troughs moving over the forecast area that could help
spark storm development.  The environment is certainly favorable for
storm development ahead of the main line of activity.  Have more
confidence in storms forming over the eastern part of the forecast
area during the latter part of the afternoon than strong to severe
storms forming during the latter part of the morning.

Friday night the upper level trough axis will progress eastward
across the forecast area.  As mentioned earlier, would not be
surprised for these storms to merge into somewhat of a line as they
progress eastward.  If these storms form a line the main threat with
them will be strong to damaging winds.  While hail could certainly
occur with these storms, the beneficial competition among the
updrafts will likely lead to only small hail occurring.  Another
threat may be the formation of QLCS tornadoes.  The 0-3km bulk shear
may be orientated perpendicular to the line, enough to promote the
formation of brief tornadoes within the line of storms.

In addition to the severe weather, model data is suggesting there
will be heavy rainfall with this line.  Mean storm motion will be
around 20 MPH.  In addition the precipitable water will be on the
high side of the spectrum, around 1" to 1.5".  The daily maximum is
1.75".  Considered doing a watch for flash flooding.  However the
line of storm activity is not the best setup for flash flooding due
to the line likely moving fast enough to prevent flooding from
occurring.

Saturday there maybe some lingering storm activity over the eastern
part of the forecast area as the trough axis exits the forecast
area.  If the storm activity is confined to the center of the trough
itself, there could be a MCV that forms.  This activity will slowly
move eastward through the day.  Wouldn't be surprised the storm
activity is slower to move east than currently forecast since this
activity may end up behaving more like a closed low in that the
models are too fast with its eastward progression.  Rainfall should
end from west to east during the afternoon. Am doubtful there will
be any severe weather with this storm activity due to the ongoing
cloud cover during the day.

Saturday night the sky will clear out behind the storm activity.
Lows will be a little cooler than tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 108 AM MDT Fri Jun 30 2023

A warming start for the start of the week leading into a more active
pattern seems to be in store for the Tri-State area.

The upper level flow will primarily be driven by a high pressure
system off of the coast of Baja California, that slowly moves east,
and a trough over western Canada that moves at about the same speed.
These two opposing forces look to make a relatively zonal flow over
the west central CONUS but allowing numerous shortwaves to propagate
through the region. This pattern looks to last through the forecast
period based on GFS, ECMWF, CMC-NH, and GEFS guidance.

In the lower levels, Sunday through around Tuesday morning, the dry
line looks to set up east of the CO/KS boarder, which could allow
for some daily afternoon convection. However, there is limited
moisture in the mid levels which reduces confidence on numerous or
strong storms.

GFS and CMC-NH are showing a cold front will work through the area
Tuesday evening. This will be the start of a more active pattern
that will last through the rest of the period. Showers and storms
will be possible in the afternoon and evening hours for the
remainder of the week. PoPs for Tuesday evening are generally over
50 with some locations over 60, making it the most likely time in
the period for showers and thunderstorms.

Before the cold front moves through Tuesday evening, high
temperatures are expected to climb into the 90s with lows in the
upper 50s to mid 60s. Behind the cold front, high temperatures will
be limited to the mid 70s and lower 80s with lows cooling into the
mid and upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1058 AM MDT Fri Jun 30 2023

Through about 20z-21z, both terminals will see VFR conditions.
After this, the threat for thunderstorms will pick up through
about 04z-05z Saturday. While the expected thunderstorms will not
be persistent, showers will be present. Ceilings could drop down
to MVFR at times, with visibility in rw/trw down to 4-6sm at
times. Winds for both sites will see an initial northeast flow
around 10kts meander back to northwesterly by 01z-03z Saturday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Saturday morning for KSZ001>004-013>016-
     027>029-041-042.

CO...Flood Watch through Saturday morning for COZ090>092.

NE...Flood Watch through Saturday morning for NEZ079>081.

&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...CA
AVIATION...JN
Hazardous weather outlook, Jun 30, 1:04 PM MDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
104 PM MDT Fri Jun 30 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011915-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
104 PM MDT Fri Jun 30 2023 /204 PM CDT Fri Jun 30 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is now in effect for areas along and west
of Highway 25 through 7 pm MDT/8 pm CDT. You can expect hail up to
two inches in diameter and wind gusts up to 70 MPH with the
strongest storms. An isolated tornado or two is also possible.

A Flood Watch for potential Flash Flooding remains in effect for the
entire Tri State region this afternoon and tonight. Locally heavy
rainfall rates of 1 to 2 inches per hour are possible, and will
impact all primary and secondary roadways.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Thunderstorms may form Tuesday afternoon and evening over the Tri-
State Area as a strong cold front moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please send any severe or
flooding reports to the National Weather Service in Goodland via
phone or social media. Please do so safely.

In the hours before

Special weather statement, Jun 30, 1:01 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
101 PM MDT Fri Jun 30 2023

COZ091-301915-
Kit Carson County CO-
101 PM MDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 115 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Thurman, or 12 miles northwest of Flagler, moving
northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.

&&

LAT...LON 3957 10315 3957 10298 3930 10281 3932 10315
TIME...MOT...LOC 1901Z 236DEG 32KT 3944 10320

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JRM
Special weather statement, Jun 30, 1:20 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
120 PM MDT Fri Jun 30 2023

COZ091-301945-
Kit Carson County CO-
120 PM MDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 145 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Seibert, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 408 and
429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.

&&

LAT...LON 3909 10299 3938 10276 3934 10236 3904 10272
      3904 10292
TIME...MOT...LOC 1919Z 220DEG 17KT 3910 10285

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, Jun 30, 1:39 PM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
139 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     Hail             3 E Vona                39.31N 102.69W
06/30/2023  E0.88 inch       Kit Carson         CO   Trained Spotter

&&

JN
Local storm report, Jun 30, 1:40 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
140 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     Rain             3 E Vona                39.31N 102.69W
06/30/2023  M0.50 inch       Kit Carson         CO   Trained Spotter

            Rainfall total in 15 minutes.

&&

JN
Local storm report, Jun 30, 1:54 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
154 PM MDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     Tornado          7 N Seibert             39.39N 102.87W
06/30/2023                   Kit Carson         CO   Storm Chaser

            Storm chaser located about 6 miles N of
            Seibert on Highway 59 reported a few brief
            touchdowns/ground circulations between 1:45
            and 1:50 pm MDT.

&&

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:36 AM MDTSpecial Weather StatementGLDYuma39 min
Jun 30, 2:13 AM MDTSpecial Weather StatementGLDYuma32 min
Jun 30, 12:02 PM MDTFlood WatchGLDCheyenne, Kit Carson, Yuma9 hr
Jun 30, 1:01 PM MDTSpecial Weather StatementGLDKit Carson14 min
Jun 30, 1:12 PM MDTSevere Thunderstorm WarningGLDKit Carson63 min
Jun 30, 1:20 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jun 30, 1:26 PM MDTSevere Thunderstorm WarningGLDKit Carson49 min
Jun 30, 2:13 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson, Yuma47 min
Jun 30, 2:33 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson57 min
Jun 30, 3:07 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson, Yuma38 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.